Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 9  |  Issue : 2  |  Page : 271-273  

Anti-tuberculosis treatment-induced Drug Rash with Eosinophilia and Systemic Symptoms syndrome


1 Department of Clinical Hematology, Aditya Birla Memorial Hospital, Chinchwad, India
2 Department of Emergency Medicine, Dr. D. Y. Patil Medical College, Pimpri, Pune, Maharashtra, India
3 Department of Pathology, Aditya Birla Memorial Hospital, Chinchwad, India

Date of Web Publication1-Mar-2016

Correspondence Address:
Varsha Shinde
Department of Emergency Medicine, Dr. D. Y. Patil Medical College, Sant Tukaram Nagar, Pimpri, Pune, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0975-2870.177688

Rights and Permissions
  Abstract 

Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a life-threatening adverse drug reaction that is distinct from other drug-related reactions. We report a rare case of DRESS syndrome following anti-tuberculosis treatment.

Keywords: Anti-tuberculosis treatment, Drug Rash with Eosinophilia and Systemic Symptoms syndrome, adverse drug reaction


How to cite this article:
Bartakke S, Shinde V, Shrividya S. Anti-tuberculosis treatment-induced Drug Rash with Eosinophilia and Systemic Symptoms syndrome. Med J DY Patil Univ 2016;9:271-3

How to cite this URL:
Bartakke S, Shinde V, Shrividya S. Anti-tuberculosis treatment-induced Drug Rash with Eosinophilia and Systemic Symptoms syndrome. Med J DY Patil Univ [serial online] 2016 [cited 2020 Jan 22];9:271-3. Available from: http://www.mjdrdypu.org/text.asp?2016/9/2/271/177688


  Introduction Top


Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a life-threatening adverse drug reaction that is distinct from other drug-related reactions. Patients with DRESS present with generalized rash, fever, and internal organ involvement weeks to months after initiation of several known medications. Characteristic laboratory findings include eosinophilia and/or atypical lymphocytes, in addition to evidence of organ dysfunction. [1],[2]


  Case Report Top


A 27-year-old lady presented with high grade fever, cough, and rash for 1-day. She was receiving antituberculous therapy (antituberculosis treatment [ATT]; isoniazid: 300 mg, rifampicin: 450 mg, ethambutol: 600 mg once a day, pyrazinamide: 750 mg twice a day) for the last 6 weeks for endometrial biopsy (done as a part of work-up for primary infertility) being positive for tuberculosis by polymerase chain reaction (PCR) test. She had no allergies.

On physical examination, her heart rate was 114 beats/min, blood pressure 94/50 mmHg, respiratory rate 32/min and oxygen saturation 90% on room air. She had no pallor, edema, icterus, or lymphadenopathy. She was alert and oriented and had mild respiratory distress. She had maculopapular rash all over the body, with confluence at places, most prominent on both upper and lower extremities [Figure 1]. There was no mucous membrane or genital involvement. The breath sounds were reduced on the right side of the chest posteriorly. A diagnosis of possible drug reaction was made on the clinical grounds.

The patient's laboratory results were as shown in the [Table 1]. Chest radiograph [Figure 2] showed bilateral haziness, right more than left, which was pleural effusion as shown by ultrasound of the chest. ATT was stopped, and she was put on intravenous broad spectrum antibiotics.
Figure 1: Maculopapular rash with confl uence at places

Click here to view
Figure 2: Chest X-ray showing bilateral basal haziness. Right > Left

Click here to view
Table 1: Laboratory investigations

Click here to view


Blood cultures were negative for any growth. Pleural fluid was exudative in nature with lymphocytosis on microscopic examination. PCR tests for influenza A, B, and H 1 N 1 were negative. Similarly, serological tests for dengue and Epstein-Barr virus were negative. Skin biopsy [Figure 3] was consistent with a drug reaction. In view of skin changes, eosinophilia, liver, and lung involvement, a probable diagnosis of DRESS was made.
Figure 3: Skin biopsy showing epidermal acanthosis, spongiosis, and hydropic changes. Dermis shows perivascular and periadnexal infiltrate with many eosinophils suggestive of drug reaction

Click here to view


The patient was monitored closely for 10 days. She was treated with methylprednisolone 2 mg/kg for 5 days which was then tapered over 3 weeks. Her hemogram and liver function tests normalized in 2 weeks [Table 1]. On follow-up at 5 weeks, she still had some rashes. On repeat follow-up at 2 years, she is well without any complications.


  Discussion Top


DRESS syndrome usually presents within 8 weeks of initiation of the causative medication. Aromatic anticonvulsants (phenytoin, phenobarbital, carbamazepine) are the most common cause of DRESS, but a variety of other drugs, such as allopurinol, minocycline, dapsone, sulfasalazine, and mexiletine, have also been associated with DRESS. [1] There is a 10% of mortality rate from DRESS, mostly due to liver damage thought to be secondary to eosinophilic infiltration. [3] The diagnostic criteria for DRESS syndrome include:

  1. Widespread cutaneous eruption;
  2. Fever;
  3. Systemic involvement, including lymphadenopathy and/or one or more internal organ involvements (e.g., interstitial nephritis, myocarditis, pericarditis, pneumonitis, hepatitis); and
  4. One or more biologic abnormalities (e.g., eosinophilia >1500/mm 3 , mononucleosis-like atypical lymphocytosis).


Although no definitive laboratory test exists for DRESS, a complete blood cell count can identify the characteristic leukocytosis with eosinophilia, and liver and renal function tests, can help identify internal organ involvement. A skin biopsy is not specific. [3]

Discontinuation of the offending drug is the primary treatment of DRESS. The use of systemic corticosteroids is controversial, as no randomized, controlled clinical trials currently exist. [1]

DRESS syndrome following ATT is very rare and there are only few case reports in the literature. [4],[5],[6],[7],[8]

To our knowledge, no case has been reported from India despite the widespread use of ATT. We wonder if this is due to lack of awareness among physicians or genetic protection. Management of DRESS syndrome following ATT is often challenging, because:

  1. Patients require prompt therapy;
  2. Patients need a combination of several drugs;
  3. Therapy lasts months to years;
  4. In some cases it is difficult to find alternative drug regimens;
  5. Diagnostic tests are not standardized. [8]


A culprit drug was identified by drug re-challenging test in only a handful of cases. [4],[5],[6] Rifampicin was the most common offending drug associated DRESS syndrome. However, most of the anti-tuberculosis drugs could be associated with DRESS syndrome.

Our patient had started ATT 6 weeks ago. She developed all classical features of DRESS syndrome. She responded well after stopping ATT and receiving a short course of steroids. A decision of not re-challenging with ATT was taken in view of the severity of adverse reaction and questionable evidence of active tuberculosis. Further, the patient remained clinically well and conceived naturally and delivered a healthy baby.

The case is presented as tuberculosis is very common in our country and the possibility of DRESS though rare, should be borne in mind.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J 2002;8:5.  Back to cited text no. 1
    
2.
Gennis MA, Vemuri R, Burns EA, Hill JV, Miller MA, Spielberg SP. Familial occurrence of hypersensitivity to phenytoin. Am J Med 1991;91:631-4.  Back to cited text no. 2
    
3.
Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): An update. Dermatology 2003;206:353-6.  Back to cited text no. 3
    
4.
Kim JH, Jang SH, Kim DH, Park S, Kim DG, Jung KS. A case of DRESS syndrome induced by the antituberculosis drugs, prothionamide, and para-aminosalycilic acid. Ann Allergy Asthma Immunol 2013;110:118-9.  Back to cited text no. 4
[PUBMED]    
5.
Palmero D, Castagnino J, Musella RM, Mosca C, González Montaner P, de Casado GC. Difficult clinical management of anti-tuberculosis DRESS syndrome. Int J Tuberc Lung Dis 2013;17:76-8.  Back to cited text no. 5
    
6.
Rodríguez R, Jover V, Orozco I, Domenech J. DRESS syndrome in a 19-year-old patient following the administration of first-line antituberculosis drugs. J Investig Allergol Clin Immunol 2012;22:380-1.  Back to cited text no. 6
    
7.
Kaswala DH. Drug Rash with Eosinophilia and Systemic Symptoms syndrome due to anti-TB medication. J Family Med Prim Care 2013;2:83-5.  Back to cited text no. 7
[PUBMED]  Medknow Journal  
8.
Lee JY, Seol YJ, Shin DW, Kim DY, Chun HW, Kim BY, et al. A case of the drug reaction with eosinophilia and systemic symptom (DRESS) following isoniazid treatment. Tuberc Respir Dis (Seoul) 2015;78:27-30.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]
 
 
    Tables

  [Table 1]



 

Top
   
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed11135    
    Printed47    
    Emailed0    
    PDF Downloaded609    
    Comments [Add]    

Recommend this journal